Difficulty breathing, chest pain, and cough key symptoms for embolism

Difficulty breathing, chest pain, and cough may sound like symptoms of a heart attack; however, new research shows that these are the key symptoms for pulmonary embolism (PE), a potentially fatal blockage in the lung.

A research team from Saint Vincent's Medical Center in Bridgeport, Connecticut, retrospectively reviewed the clinical features, risk factors, and ECG findings in 334 patients with confirmed PE.

Results showed that dyspnea or difficulty breathing, chest pain, and cough were present in 72%, 38%, and 19% of the patients, respectively, and dyspnea was the only presenting symptom in 29%.

Cancer was the most common risk factor present in 27%, followed by prior history of or PE, immobilization, and surgery in 19%, 15%, and 15%, respectively.

This study was presented during CHEST 2012, the annual meeting of the , held October 20 – 25, in Atlanta, Georgia.

Related Stories

Fainting after air travel may indicate pulmonary embolism

date Oct 22, 2012

Fainting after recent air travel could be a sign of pulmonary embolism (PE), a potentially fatal blockage in the lungs. Syncope or fainting is an uncommon symptom of pulmonary embolism; however, new research presented at ...

Unsuspected PE seldom linked to death in cancer patients

date Oct 09, 2012

(HealthDay)—Unsuspected pulmonary embolism (UPE) is not associated with an increased risk of death in cancer patients when compared to patients without pulmonary embolism (PE), according to research published ...

Recommended for you

Scientists reverse bacterial resistance to antibiotics

date 11 hours ago

The rise of antibiotic-resistant bacteria is a growing problem in the United States and the world. New findings by researchers in evolutionary biology and mathematics could help doctors better address the ...

Plant toxin causes biliary atresia in animal model

date 11 hours ago

A study in this week's Science Translational Medicine is a classic example of how seemingly unlikely collaborators can come together to make surprising discoveries. An international team of gastroenterologists, pediat ...

Statins don't reduce psoriasis risk

date 12 hours ago

(HealthDay)—Statin use does not lower the risk of psoriasis, according to a study published online April 20 in the British Journal of Dermatology.

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.